Alert archive / South Carolina / Coastal Flood Statements in 2021
Coastal Flood Statement 2, NWS Charleston, SC
NWS Charleston, SC issued this coastal flood statement at Jan 31, 2021, 6:50 AM EST. It took effect at Jan 31, 2021, 8:00 AM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 6:50 AM EST (11:50 UTC)
- In effect from
- Jan 31, 2021, 8:00 AM EST
- Expired
- Jan 31, 2021, 10:07 AM EST
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
806
WHUS42 KCHS 311150
CFWCHS
Coastal Hazard Message
National Weather Service Charleston SC
650 AM EST Sun Jan 31 2021
SCZ049-050-311600-
/O.NEW.KCHS.CF.S.0002.210131T1300Z-210131T1600Z/
Coastal Colleton-Charleston-
650 AM EST Sun Jan 31 2021
* WHAT...Up to one half foot of inundation above ground level
expected along shorelines and tidal waterways (7.0 to 7.1 feet
Mean Lower Low Water at Charleston).
* WHERE...Charleston and Coastal Colleton Counties.
* WHEN...Until 11 AM EST this morning.
* IMPACTS...Some water on low lying roads and property.
* ADDITIONAL DETAILS...High tide will occur around 9:30 AM today
at Charleston. Saltwater inundation will be possible 30 to 60
minutes before and after high tide.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
Charleston Harbor SC
MLLW Categories - Minor 7.0 ft, Moderate 7.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.2 ft, Moderate 1.7 ft, Major 2.2 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
31/10 AM 7.0 1.2 1.1 N/A Minor
31/10 PM 5.9 0.1 0.7 N/A None
01/10 AM 6.6 0.8 0.9 N/A None
01/11 PM 6.4 0.6 1.1 N/A None
02/11 AM 6.6 0.8 1.1 N/A None
&&
$$1 follow-up statement
607 WHUS42 KCHS 311507 CFWCHS Coastal Hazard Message National Weather Service Charleston SC 1007 AM EST Sun Jan 31 2021 SCZ049-050-311615- /O.CAN.KCHS.CF.S.0002.000000T0000Z-210131T1600Z/ Coastal Colleton-Charleston- 1007 AM EST Sun Jan 31 2021 ...COASTAL FLOOD STATEMENT IS CANCELLED... Tide levels in the Charleston Harbor have peaked. High tide has passed and tide levels are receding. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this coastal flood statement went out at Jan 31, 4:17 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 31, 4:17 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
417 AM EST Sun Jan 31 2021
.SYNOPSIS...
A cold front will move through our area tonight. High pressure
will then steadily build into the region through the middle of
the week. Another front is possible next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today and tonight: A mid level cyclone in the Midwest today will
shift into Ohio tonight, will become reinforced and amplified by
short waves that dive through the Mid and Lower Mississippi
Valley. The end result is for a deepening trough that reaches
from the Great lakes to the Gulf of Mexico by late tonight and
early Monday. Concurrently at the surface, a warm front will
continue to trek north through the area early this morning,
while the initial low pressure system moves across the Ohio
Valley, and a cold front with waves of low pressure will develop
along the front as they move through the forecast area the first
part of tonight.
There is considerable moisture that overspreads the entire
forecast area today and in advance of the cold front tonight,
where PWat climbs to 1.4 or 1.5 inches. This is at or near the
daily max for late January. Combined with increasing height
falls, upper level divergence associated with the jet aloft,
plus low level convergence in response to the cold front and
associated waves of low pressure, we anticipate rainy conditions
will occur everywhere.
It won't be raining the entire day, but given the high PWat and
a deep, warm cloud layer, the showers could be efficient rain
producers. We are forecasting 1/2 to 1 inch rain amounts, but
there will be locally higher amounts.
Coverage of showers will be isolated to scattered in nature
early this morning, associated with warm air advection, moisture
advection from off the ocean and isentropic ascent. This is
mainly across the Charleston Tri-County region just south of
where a low level jet develops. These showers will pull away by
late morning, with increasing showers to move in from the west
and southwest during the afternoon in advance of the front.
Heavier showers look to consolidate into a band that rakes
through with the front between 5 and 11 pm. It is also during
this time when there could be a few t-storms, mainly south of
I-16 in Georgia, where the best SBCAPE is situated. Given that
shear is so great, in excess of 50 or 60 kt, there might be a
non-zero risk of a couple of stronger storms.
PoPs are 100% for late in the day and/or early tonight, before
coverage drops off considerably with the passage of the cold
front during the post-midnight hours.
Southerly winds will strengthen ahead of the front with
frequent gust to 25 mph everywhere, and gusts to 30-35 mph along
the coastal corridor. This is still below Wind Advisory
criteria, but will be notable on areas bridges and overpasses
along the coast. We may issue a Special Weather Statement to
address this concern later this morning.
Similar winds will also strengthen across Lake Moultrie ahead
of the approaching cold front. Given the warm advection regime,
mixing is limited over the colder lake waters. For that reason
we opted against a Lake Wind Advisory, although gusts near 25 kt
will occur at times near and along the lake shore, where mixing
is better.
Despite plenty of cloud cover today, warm advection will allow
for max temperatures in the mid and upper 60s, with an outside
chance of a few spots near the Altamaha River hitting 70F. Cold
advection later tonight will get temperatures down into the mid
and upper 40s most places before dawn on Monday.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: The mid-levels will consists of a trough amplifying as it
moves over the East Coast. At the surface, a strong storm system
will be to our northeast in the morning with it's cold front off our
coast. Both of these features will be moving away with time.
Meanwhile, strong high pressure centered over the Plains States will
be approaching from the west. The periphery of the high will try to
build into the Southeast. However, synoptic models along with the
HREF are in very good agreement indicating wrap around moisture from
the departing storm system will move over primarily our SC counties
during the daytime hours. If anything, they seemed to creep higher
with both the POPs and the QPF. Given the good agreement, we also
trended this way with the forecast with chance POPs in the
afternoon. QPF should be 0.05" or less for the Charleston Tri-
County in the afternoon, decreasing as one heads further south.
Meanwhile, in our GA counties the dry air is expected to be more
dominant, so we don't have any showers in their forecast. Breezy
west northwest winds, especially near the coast, will usher colder
air into our area. Additionally, skies are expected to remain cloudy
to mostly cloudy during the day. The combination of all of these
things means highs for most locations will struggle to hit 50
degrees. The showers will dissipate in the evening, then end after
midnight as drier air from the high overspreads our entire area.
Additionally, skies will gradually clear from southwest to
northeast. Given the cold air mass in place, lows should be a few
degrees below normal.
Tuesday: A highly amplified mid-level trough over the East Coast
will slowly deamplify, with it's axis shifting slightly to the east
with time. Surface high pressure centered over the middle MS Valley
will slowly shift eastward with time. The periphery of the high will
dominate the weather across the Southeast, bringing dry conditions
and mostly sunny skies. Northwest winds could again be breezy into
the afternoon, especially near the coast. These winds will continue
to usher cold air into our region. Temperatures will again be about
10 degrees below normal during the day, struggling to hit 50 degrees
in most locations. At night, temperatures will plummet, falling
below freezing for locations away from the immediate coast.
Wednesday: A mid-level trough initially located off the East Coast
will shift away with time, with zonal flow eventually developing
over our area. At the surface, high pressure will move over the
Southeast. The high will bring our area another dry and sunny day.
High temperatures should moderate a few degrees, but will still be
well below normal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Models start out in good agreement. High pressure will be over the
region Wednesday night, moving offshore into Thursday. Expect dry
conditions with moderating temperatures on Thursday. Friday and
Saturday is when each model shows something completely different.
All have a front approaching our area, but they disagree on it's
position and the resulting weather. The best we can do at this point
is slight chance to chance POPs Friday into Saturday. More changes
will be needed with this part of the forecast.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR conditions will occur early this morning as a warm front
lifts northward and through the terminals. There will be a few
showers near KCHS, but little to no impacts will occur. S-SW
winds will strengthen during the daylight hours Sunday, expected
to reach 20 kts by mid morning. Deep forcing and increasing
moisture should yield showers to reach both KSAV and KCHS by
early Sunday afternoon. By sunset or shortly thereafter,
rainfall rates should increase and cloud bases will lower.
Conditions are forecast to deteriorate to MVFR by 23Z, although
IFR could very easily also occur as a band of showers moves
through into Sunday night. There is a small chance of TSRA,
especially at KSAV in the afternoon and evening, but not enough
of a risk to include with the 00Z TAFs.
Extended Aviation Outlook: Flight restrictions resulting from low
ceilings are expected to persist into Monday afternoon.
Additionally, gusty winds are expected Monday afternoon through
Tuesday afternoon.
&&
.MARINE...
Today and tonight: Now that a warm front has lifted north of the
local waters, a strengthening southerly synoptic flow will
prevail today, as 1000 mb geostrophic winds reach 30-40 kt.
While mixing will be tempered some by warm advection, this is
enough for solid Small Craft Advisories all waters. However, a
period of Gales will impact the outer Georgia waters late today
into tonight, and could briefly also occur on the Charleston
County Atlantic waters. The passage of a cold front that occurs
around 10 pm to 2 am, will allow for winds to veer around to the
SW and W, with late night cold advection to develop. Seas will
build considerably given a favorable S and SW fetch, leading to
seas as large as 6 to 9 ft.
Mariners are also alerted to the potential for a few t-storms
the first several hours of tonight in advance of the cold front.
Monday: The interaction between a storm system departing to our
northeast and high pressure approaching from the west will lead to
elevated winds during the day. At night, cold air advection will
keep the winds elevated. Small Craft Advisories will be in effect
for all of the ocean waters. Gusts should be near gale for the
waters within 20 nm overnight. It's possible gusts could briefly hit
gale force for the GA waters beyond 50 nm. But the areal coverage
and time period is currently not large enough to justify a Gale
headline.
Tuesday: The combination of high pressure approaching our area from
the west and continued cold air advection will keep the winds
elevated during the day. There will be a surge of winds ongoing in
the morning, followed by some easing in the afternoon. Another surge
of winds is expected in the evening, followed by winds finally
easing overnight as the cold air advection and the pressure gradient
lessen. Small Craft Advisories will be in effect for all of the
ocean waters through the evening. Though, the end times will
probably need further adjustments.
Wednesday and Thursday: High pressure will be centered over the
Southeast late Wednesday, then become located offshore by late
Thursday. Winds and seas will be lower, so no marine headlines are
anticipated. Another surge in winds starts to develop late Thursday.
However, winds should be just below Small Craft Advisory criteria.
&&
.TIDES/COASTAL FLOODING...
Tides remain elevated, and we will most likely require a
Coastal Flood Advisory for Charleston and Coastal Colleton
County with the 930-945 am high tide this morning. Prefer to
wait until we get further away from the previous low tide before
making the final decision.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 1 AM EST Monday for AMZ330.
Small Craft Advisory until midnight EST Tuesday night for
AMZ352-354.
Small Craft Advisory until 4 AM EST Wednesday for AMZ350.
Small Craft Advisory until 4 PM EST this afternoon for AMZ374.
Gale Warning from 4 PM this afternoon to 4 AM EST Monday for
AMZ374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 31, 4:24 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 424 AM EST Sun Jan 31 2021 AMZ374-010930- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 424 AM EST Sun Jan 31 2021 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-010930- Inland Berkeley- 424 AM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Lake Winds: Winds will strengthen across Lake Moultrie today ahead of an approaching cold front, producing gusts around 25 knots at times, especially near and along the lakeshore. If there is greater coverage of gusts that high over the lake, a Lake Wind Advisory could be needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-010930- Coastal Colleton-Charleston- 424 AM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. .Coastal Flooding: Tides remain elevated due to onshore winds, freshwater discharge from recent rains and lingering astronomical influences. This will likely result in shallow coastal flooding and the issuance of a Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-010930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 424 AM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047-048-051-052- 010930- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Jasper-Tidal Berkeley- 424 AM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:27 AM EST | Gale Warning | CHS | 23 hr | |
| Jan 31, 10:52 AM EST | Gale Warning | CHS | 5 hr |
Nearby
Coastal Flood Statements in South Carolina, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.